Texas, 2010

Damaging Wind in Texas, September 2, 2010

September 2, 2010 · NWS OUN · 1 event in 1 county or zone

A squall line developed over Oklahoma and continued south across the Red River. A severe wind gust well over 70 mph was reported near Wichita Falls, although there was no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A squall line developed over Oklahoma and continued south across the Red River. A severe wind gust well over 70 mph was reported near Wichita Falls, although there was no damage reported. No other severe weather was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 2, 1:03 PM CST, 7 hours 8 minutes earlier.

Area forecast discussion, Sep 2, 1:03 PM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
203 PM CDT THU SEP 2 2010

.DISCUSSION...
COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE REGION TONIGHT
PUSHING SOUTH INTO CENTRAL TEXAS BY EARLY FRIDAY MORNING. SHOWERS
AND THUNDERSTORMS WILL DEVELOP NEAR THE FRONT AS IT MOVES SOUTH.
INSTABILITY WILL INCREASE THIS AFTERNOON AND BECOME SUFFICIENT FOR
SOME SEVERE STORMS TO DEVELOP... WITH STRONG STRAIGHT-LINE WINDS AND
HAIL THE MAIN CONCERN. THE COLD FRONT WILL BRING COOLER AND DRIER
AIR TO THE REGION. THIS WILL LEAD TO PLEASANT WEATHER MOST LOCATIONS
FRIDAY AND SATURDAY. WINDY CONDITIONS WILL ALSO BE POSSIBLE FOR A
FEW HOURS AFTER FRONTAL PASSAGE ESPECIALLY IN WESTERN OKLAHOMA WHERE
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE.

MODELS SHOW SOUTHERLY WINDS RETURNING QUICKLY OVER THE WEEKEND WITH
TEMPERATURES WARMING SUNDAY INTO THE MIDDLE OF NEXT WEEK. MODELS
SHOW THE UPPER RIDGE WILL MOVE FROM THE SOUTHWEST U.S. TO THE
SOUTHEAST U.S. OVER THE WEEKEND INTO EARLY NEXT WEEK LEADING TO
SOUTHWEST FLOW OVER THE REGION. THERE WILL BE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TOWARDS THE MIDDLE OF NEXT WEEK AS
MOISTURE RETURNS TO THE AREA AND DISTURBANCES MOVE THROUGH THE FLOW.
WITH THE ACTIVE WEATHER EXPECTED THIS AFTERNOON AND TONIGHT... DID
NOT MAKE ANY MAJOR CHANGES TO THE FORECAST OVER THE WEEKEND INTO
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  83  55  87 /  80   0   0   0
HOBART OK         58  84  56  87 /  70   0   0   0
WICHITA FALLS TX  63  87  58  90 /  80  10   0   0
GAGE OK           53  83  49  90 /  10   0   0   0
PONCA CITY OK     56  83  52  86 /  30   0   0  10
DURANT OK         65  86  58  88 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/25
Hazardous weather outlook, Sep 2, 10:50 AM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT THU SEP 2 2010

OKZ004>048-050>052-TXZ083>090-031000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

LOCATION...
ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 2 AM.

IMPACT...
DAMAGING WIND GUSTS TO 65 MPH.

HAIL RANGING IN SIZE UP TO 1.25 INCHES MAY CAUSE MINOR DAMAGE TO
SENSITIVE VEGETATION AND OTHER FRAGILE OBJECTS...ESPECIALLY AS SOME
HAIL MAY BE DRIVEN BY STRONG WINDS.

LOCALLY INTENSE RAINFALL IS ALSO EXPECTED...AND MAY YIELD FLOODING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTHERN
AND WESTERN OKLAHOMA SHOULD EXPECT SEVERE WEATHER OPERATIONS THIS
AFTERNOON...MOVING INTO CENTRAL AND SOUTHWEST OKLAHOMA BY LATE
AFTERNOON...AND INTO SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS BY
EARLY EVENING.

DISCUSSION...
STRONG HEATING OF A VERY MOIST LOW LEVEL AIR MASS WILL RESULT IN
MODERATE TO STRONG INSTABILITY THIS AFTERNOON. A FAIRLY STRONG COLD
FRONT WILL PROVIDE LIFTING THAT IS MORE THAN SUFFICIENT FOR A LINE
OF STRONG TO SEVERE THUNDERSTORMS TO FORM AND MOVE SOUTH AND EAST.
WIND SHEAR WILL BE RELATIVELY WEAK...BUT MAY INCREASE JUST BEHIND
THE FRONT...AND ESPECIALLY IN NORTHERN OKLAHOMA. THIS...COMBINED
WITH STRONG INSTABILITY...MAY ALLOW FOR SOME ORGANIZED STORM
STRUCTURES AT TIMES...SUCH AS BOW ECHOES...AND PERHAPS SOME SHORT
LIVED SUPERCELLS. THESE STRUCTURES WILL INCREASE THE LIKELIHOOD OF
SEVERE WEATHER...WITH THE MAIN THREAT BEING WIND DAMAGE...BUT ALSO
THE POSSIBILITY OF SOME MARGINALLY SEVERE HAIL.

THE GREATEST THREAT OF SEVERE WEATHER WILL BE ALONG THE INITIAL LINE
OF THUNDERSTORMS...ALTHOUGH ADDITIONAL RAIN AND STORMS MAY PERSIST
FOR AN HOUR OR TWO AFTER THE FRONT PASSES A GIVEN LOCATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
STORMS MAY TRAIN ALONG PORTIONS OF THE FRONT FOR A LONG ENOUGH
TIME...ONE OR TWO HOURS...TO PRODUCE VERY HEAVY RAIN TOTALS...AND
SOME THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A DRIER AND STABLE AIR MASS WILL BUILD IN BEHIND THE COLD
FRONT...KEEPING PRECIPITATION OUT OF THE FORECAST OVER THE WEEKEND.
MOISTURE WILL THEN RETURN...AND THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS BEGINNING TUESDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY. UNSCHEDULED UPDATES MAY ALSO BE ISSUED.

BURKE

In the hours before

Special weather statement, Sep 2, 5:01 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT THU SEP 2 2010

OKZ016-021-022-022330-
CUSTER OK-BECKHAM OK-WASHITA OK-
601 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND WASHITA
COUNTIES.

AT 559 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
STAFFORD TO 6 MILES NORTHWEST OF CARTER...MOVING SOUTHEAST AT 20 MPH.
STRONG WIND GUSTS TO 50 MPH ARE LIKELY. THIS MAY RESULT IN AREAS OF
REDUCED VISIBILITIES IN BLOWING DUST AHEAD OF THE HEAVY RAIN.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3551 9880 3514 9925 3525 9966 3558 9915
Local storm report, Sep 2, 5:23 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     6 W EDMOND              35.65N 97.58W
09/02/2010  E75 MPH          OKLAHOMA           OK   TRAINED SPOTTER

            AT EDMOND ROAD AND PENNSYLVANIA AVE

0618 PM     TSTM WND GST     6 W EDMOND              35.65N 97.58W
09/02/2010  E65 MPH          OKLAHOMA           OK   TRAINED SPOTTER

            AT EDMOND ROAD AND PENNSYLVANIA AVENUE

&&

EM
Local storm report, Sep 2, 5:37 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     7 W EDMOND              35.65N 97.60W
09/02/2010                   OKLAHOMA           OK   EMERGENCY MNGR

            SHINGLES OF HOUSES AT NW 173RD AND N MAY AVE.

&&

EM
Local storm report, Sep 2, 5:42 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     2 N BETHANY             35.53N 97.64W
09/02/2010  M58 MPH          OKLAHOMA           OK   ASOS

&&

EM
Local storm report, Sep 2, 5:45 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 NE WARR ACRES         35.55N 97.59W
09/02/2010  E60 MPH          OKLAHOMA           OK   NWS EMPLOYEE

            NORTHWEST EXPRESSWAY AND MERIDIAN AVE

&&

EM
Local storm report, Sep 2, 5:48 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     GUTHRIE                 35.88N 97.42W
09/02/2010                   LOGAN              OK   EMERGENCY MNGR

            TREE LIMBS DOWN

&&

EM

The radar

The Altus AFB radar (KFDR), 62 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
September 2, 8:11 PM CST
Where
Wichita County, 3.48 mi NW of Wichita Falls
Measured
66 kt (76 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.946, -98.533

The wind gust was reported near the intersection of US Highway 287 and Loop 11. Small tree limbs, mostly less than 2 inches in diameter, were downed around town. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257098.